An episode of low blood glucose occurring at night. During sleep, the body’s energy needs fall, and consequently the liver pumps out less glucose, the body’s fuel. In people without diabetes, the pancreas responds to the liver’s lowered glucose production by secreting less insulin, and in this way, a balance is maintained.
In people with Type 1 diabetes, this balance is harder to maintain since the pancreas no longer secretes insulin. Instead, a person must inject just enough insulin — but not too much — before bedtime to maintain a normal nighttime blood glucose level.
A number of things can throw off the balance. Injecting too much insulin or injecting the right amount at the wrong time can lower blood glucose more than desired. Eating less food than usual during the day or eating the evening meal or snack at a different time than usual can affect blood sugar during the night. Exercising more than usual during the day can also cause low blood glucose at night.
Many of the classic signs of low blood glucose — including shakiness, light-headedness, dizziness, confusion, rapid heartbeat, irritability, and extreme hunger — can occur during the day or at night. Nighttime hypoglycemia has also been known to cause night sweats, headache, restless sleep, and nightmares.
Nighttime hypoglycemia is a common problem among people who control their blood glucose intensively through multiple injections of insulin during the day. In the Diabetes Control and Complications Trial, a study that evaluated the benefits and risks of “tight” blood glucose control, people on tight control regimens were three times more likely to have an episode of hypoglycemia than those on standard regimens, and more than half of these episodes occurred while people were sleeping.
Although maintaining tight control of blood glucose levels increases the risk of nighttime hypoglycemia, there are ways to lower your risk. Here are a few suggestions you can try:
- Consider eating a late-night snack to help overcome nighttime dips in blood glucose level. There are now several commercially available products (including Choicedm, Ensure, Extend) specifically designed to prevent nighttime hypoglycemia without causing significant rises in blood glucose level.
- If you’re in the habit of eating dinner late, ask your doctor about replacing your dinnertime Regular insulin with rapid-acting insulin (aspart or lispro). These insulins take effect within 5 minutes, peak in about 1 hour, and stop lowering blood glucose after 2 to 4 hours. In contrast, Regular insulin continues working for 3 to 6 hours.
- Occasionally test your blood glucose at 3 AM. This will tell you what’s going on in the middle of the night, when you’re usually sleeping, and the information can help you make changes in your routine.
- Speak with your doctor about adjusting your insulin regimen. If you take NPH at dinnertime, it may be peaking in the middle of the night, when you need insulin least. Taking your NPH at bedtime instead may yield better blood glucose control.